Alert archive / Nevada / Frost Advisories in 2016

Frost Advisory 1, NWS Elko, NV

June 15, 2016Elko County, Humboldt County, Nye County, Nevada

NWS Elko, NV issued this frost advisory at Jun 15, 2016, 1:53 PM PDT for Elko County, Humboldt County, Nye County, Nevada. It took effect at Jun 16, 2016, 3:00 AM PDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jun 15, 2016, 1:53 PM PDT (20:53 UTC)
In effect from
Jun 16, 2016, 3:00 AM PDT
Expired
Jun 16, 2016, 8:00 AM PDT
In force
5 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Humboldt County, NV, Nye County, NV

The radar

The Elko radar (KLRX), 62 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2016-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2016-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1718 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

718 
WWUS75 KLKN 152053
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
153 PM PDT WED JUN 15 2016

NVZ041-161500-
/O.NEW.KLKN.FR.Y.0001.160616T1000Z-160616T1500Z/
/O.CON.KLKN.WI.Y.0022.000000T0000Z-160616T0400Z/
NORTHEASTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...DUCKWATER...CURRANT SUMMIT
153 PM PDT WED JUN 15 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...
...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM PDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM PDT THURSDAY. 

* WINDS...SOUTHERLY WINDS 20 TO 35 MPH WITH GUSTS TO 50 MPH.
  STRONGER GUSTS ARE POSSIBLE IN MOUNTAIN AREAS AND ON SUMMITS AND
  PASSES. 

* TIMING...BREEZY SOUTH WINDS BECOMING STRONG AND SOUTHWESTERLY
  DURING THE AFTERNOON. WIND SPEEDS WILL DIMINISH IN THE EVENING.

* IMPACTS...DRIVING MAY BE CHALLENGING FOR HIGH PROFILE 
  VEHICLES WEDNESDAY AFTERNOON ACROSS EAST-CENTRAL NEVADA... 
  ESPECIALLY ALONG WEST TO EAST ROADS SUCH AS U.S. ROUTE 6 AND 
  HIGHWAY 93. BLOWING DUST MAY ALSO LEAD TO REDUCED 
  VISIBILITIES AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.


&&

$$

NVZ030-031-040-161500-
/O.NEW.KLKN.FR.Y.0001.160616T1000Z-160616T1500Z/
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-NORTHWESTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...WINNEMUCCA...MCDERMITT...
PARADISE VALLEY...GOLCONDA SUMMIT...JACKPOT...WILDHORSE...
OWYHEE...TONOPAH...ROUND MOUNTAIN
153 PM PDT WED JUN 15 2016

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM PDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM PDT THURSDAY. 

UNSEASONABLY COLD AIR OVER THE REGION WILL DROP TEMPERATURES TO
NEAR FREEZING IN MANY AREAS. THE MOST PRONE AREAS WILL BE IN
NORTHERN ELKO COUNTY...NORTHERN HUMBOLDT COUNTY...AND THE VALLEYS
OF NORTHERN NYE COUNTY.

* TEMPERATURE...32 TO 36 WITH ISOLATED SPOTS AS LOW AS 30.

* DURATION...FROM 3 AM PDT (4 AM MDT) TO 8 AM PDT (9 AM MDT). THE
  BEST WINDOW FOR FROSTY TEMPERATURES WILL BE FROM AROUND AN HOUR
  BEFORE SUNRISE TO AN HOUR AFTER SUNRISE. 

* IMPACTS...SENSITIVE PLANTS, SEEDLINGS, BLOSSOMS, NEW SHOOTS, AND
  SOME ANIMALS WILL BE PRONE TO DAMAGE OR INJURY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

NVZ035-160400-
/O.CON.KLKN.WI.Y.0022.000000T0000Z-160616T0400Z/
WHITE PINE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...ELY...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK
153 PM PDT WED JUN 15 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* WINDS...SOUTHERLY WINDS 20 TO 35 MPH WITH GUSTS TO 50 MPH. 
  STRONGER GUSTS ARE POSSIBLE IN MOUNTAIN AREAS SUCH AS GREAT 
  BASIN PARK. 

* TIMING...BREEZY SOUTH WINDS BY MID-MORNING BECOMING STRONG 
  AND SOUTHWESTERLY DURING THE AFTERNOON. WIND SPEEDS WILL 
  DIMINISH IN THE EVENING. 

* IMPACTS...DRIVING MAY BE CHALLENGING FOR HIGH PROFILE 
  VEHICLES WEDNESDAY AFTERNOON ACROSS EAST-CENTRAL NEVADA... 
  ESPECIALLY ALONG WEST TO EAST ROADS SUCH AS U.S. ROUTE 6 AND 
  HIGHWAY 93. BLOWING DUST MAY ALSO LEAD TO REDUCED 
  VISIBILITIES AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
2 follow-up statements
572 
WWUS75 KLKN 160400
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
900 PM PDT WED JUN 15 2016

NVZ041-161500-
/O.EXP.KLKN.WI.Y.0022.000000T0000Z-160616T0400Z/
/O.CON.KLKN.FR.Y.0001.160616T1000Z-160616T1500Z/
NORTHEASTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...DUCKWATER...CURRANT SUMMIT
900 PM PDT WED JUN 15 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM PDT
THURSDAY...
...WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING...

WINDS HAVE DECREASED BELOW ADVISORY LEVELS.

UNSEASONABLY COLD AIR OVER THE REGION WILL DROP TEMPERATURES TO
NEAR FREEZING IN MANY AREAS. 

* TEMPERATURE...32 TO 36 WITH ISOLATED SPOTS AS LOW AS 30.

* DURATION...FROM 3 AM PDT (4 AM MDT) TO 8 AM PDT (9 AM MDT). 
  THE BEST WINDOW FOR FROSTY TEMPERATURES WILL BE FROM AROUND 
  AN HOUR BEFORE SUNRISE TO AN HOUR AFTER SUNRISE. 

* IMPACTS...SENSITIVE PLANTS... SEEDLINGS... BLOSSOMS... NEW
  SHOOTS... AND SOME ANIMALS WILL BE PRONE TO DAMAGE OR 
  INJURY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.
&&


$$

NVZ035-160500-
/O.EXP.KLKN.WI.Y.0022.000000T0000Z-160616T0400Z/
WHITE PINE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...ELY...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK
900 PM PDT WED JUN 15 2016

...WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING...

WINDS HAVE DECREASED BELOW ADVISORY LEVELS.

$$

NVZ030-031-040-161500-
/O.CON.KLKN.FR.Y.0001.160616T1000Z-160616T1500Z/
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-NORTHWESTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...WINNEMUCCA...MCDERMITT...
PARADISE VALLEY...GOLCONDA SUMMIT...JACKPOT...WILDHORSE...
OWYHEE...TONOPAH...ROUND MOUNTAIN
900 PM PDT WED JUN 15 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM PDT
THURSDAY...

UNSEASONABLY COLD AIR OVER THE REGION WILL DROP TEMPERATURES TO
NEAR FREEZING IN MANY AREAS. 

* TEMPERATURE...32 TO 36 WITH ISOLATED SPOTS AS LOW AS 30.

* DURATION...FROM 3 AM PDT (4 AM MDT) TO 8 AM PDT (9 AM MDT). 
  THE BEST WINDOW FOR FROSTY TEMPERATURES WILL BE FROM AROUND 
  AN HOUR BEFORE SUNRISE TO AN HOUR AFTER SUNRISE. 

* IMPACTS...SENSITIVE PLANTS... SEEDLINGS... BLOSSOMS... NEW
  SHOOTS... AND SOME ANIMALS WILL BE PRONE TO DAMAGE OR 
  INJURY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
996 
WWUS75 KLKN 160924
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
224 AM PDT THU JUN 16 2016

NVZ030-031-040-041-161500-
/O.CON.KLKN.FR.Y.0001.160616T1000Z-160616T1500Z/
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-NORTHWESTERN NYE COUNTY-
NORTHEASTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...WINNEMUCCA...MCDERMITT...
PARADISE VALLEY...GOLCONDA SUMMIT...JACKPOT...WILDHORSE...
OWYHEE...TONOPAH...ROUND MOUNTAIN...DUCKWATER...CURRANT SUMMIT
224 AM PDT THU JUN 16 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING...

* TEMPERATURE...32 TO 36 WITH A FEW COLDER SPOTS.

* DURATION...UNTIL 8 AM PDT. THE BEST TIME FOR FROST WILL BE FROM
  AROUND AN HOUR BEFORE SUNRISE TO AN HOUR AFTER SUNRISE.

* IMPACTS...SENSITIVE PLANTS...SEEDLINGS...BLOSSOMS...NEW
  SHOOTS...AND SOME ANIMALS WILL BE PRONE TO DAMAGE OR INJURY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

LW

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this frost advisory went out at Jun 15, 3:10 AM PDT, 10 hours 43 minutes earlier.

Area forecast discussion, Jun 15, 3:10 AM PDT, 10 hours 43 minutes before
Area Forecast Discussion
National Weather Service Elko NV
310 AM PDT WED JUN 15 2016

.SYNOPSIS...A cold front will bring gusty winds and some rain
showers with a few afternoon thunderstorms to northern Nevada
today. Winds will be strongest south of highway 50 and blowing
dust will be a concern. Skies may clear out enough after midnight
tonight to allow temperatures to fall into the middle and lower
30s. So some frost will be possible in the valleys.

&&

.SHORT TERM...Today through Thursday. KLRX radar continue to show
two distinct bands of reflectivity this morning, one stretching
from Winnemucca to the Owyhee desert a second one stretching from
northern Eureka County to Jackpot. Although mostly virga as has
been the case all day yesterday, there were some sprinkles at EKO
about 130am this morning. The models are performing well and are
in agreement for the short term period. Challenges are the winds
today and cool temperatures tonight.

Today through this evening. The southern-most feature of a twin-
low circulation will move south along the Washington and Oregon
shoreline, tightening the pressure gradient over the Great Basin
and bring a few showers and a few lightning strikes to northern
Nevada. There will be a short wave spoke extending from the
offshore low that will penetrate the LKN CWFA and the H3 wind
flow around the base of the trough exceeds 100kts. Winds will be
breezy most everywhere but more so across northeast Nye County
and White Pine County. Thus the wind advisory will stand as is
with blowing dust affecting most all of northern and central
Nevada due to the limited amount of moisture with this cold front.
Isolated thunderstorms will likely pop up east of the Ruby
Mountains and north to the Idaho border where the H7 convergence
is more prevalent.

Tonight. Skies are expected to become mostly clear after midnight.
Valley temperatures across most of the forecast area will drop
below the frost value of 36 degrees. There is not much concern at
this point for a widespread freeze but delicate plants may need to
be covered.

Thursday. The offshore low will meander another day and winds will
once again become gusty. The major differences are that the H3
jet core is further west and there is no notable short wave spoke
passing through so potential wind mixing to the surface will be
lessened as compared to Wednesday and the air mass will be more
stable. There could be a few showers across western Humboldt
County where early-morning snow levels dip to 6000 feet.

.LONG TERM...Thursday night through Wednesday. Upper-level low
begins to slowly work into WA/OR with a short-wave rounding the
base of the low during the first part of the weekend. Isolated
showers will be possible for parts of Humboldt and northern Elko
counties Thu night through Sat due to upper-level divergence with
strong jet stream/streak overhead. Very dry low levels will likely
lead to mostly virga falling...but a few sprinkles or very light
showers reaching can't be ruled out across the far north. Dry
conditions are expected for the end of the weekend into midweek as
a broad high pressure ridge over the 4-corners region works west
towards the Southwest US and shifts the storm track well north of
the Great Basin. As the ridge becomes more established across the
Southwest...expect temperatures to gradually rise through the
weekend and into next week. High temps will climb from the mid
70s-mid 80s on Friday to the 90s and possibly low 100s next week.
Winds will also diminish across the state over the weekend as the
pressure gradient weakens as high pressure builds over the
region.

&&

.AVIATION...Winds will pick up again late this morning and
afternoon at all terminals with areas of blowing dust
possible...which cloud slightly reduce visibility. Expect S-SW
winds 20-35G30-40KT today then dying down after sunset. Isolated
shower and thunderstorm will be possible near KEKO this afternoon
and evening but expect dry weather at KELY...KWMC...and KTPH
through tonight.

&&

.LKN Watches/Warnings/Advisories...
Wind Advisory from noon today to 9 PM PDT this evening for
Northeastern Nye County-White Pine County.

&&

92/84/84

In the hours before

Local storm report, Jun 15, 9:09 AM PDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
909 AM PDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 AM     NON-TSTM WND GST 3 WNW GREAT BASIN NATIO 39.02N 114.27W
06/15/2016  M60 MPH          WHITE PINE         NV   MESONET

            MESONET STATION MATHER RAWS /MTHN2/.

&&

NWS ELKO NV
IRIS SYSTEM
Special weather statement, Jun 15, 1:53 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
153 PM PDT WED JUN 15 2016

NVZ033-035>039-152300-
SOUTHEASTERN ELKO COUNTY-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
INCLUDING THE CITIES OF...SILVER ZONE PASS...WEST WENDOVER...
ELY...RUTH...MCGILL...CONNORS PASS...GREAT BASIN NATIONAL PARK...
BATTLE MOUNTAIN...EMIGRANT PASS...AUSTIN...AUSTIN SUMMIT...
EUREKA...DIAMOND VALLEY...PINTO SUMMIT...ELKO...SPRING CREEK...
CARLIN...WELLS...RUBY VALLEY...PEQUOP SUMMIT
153 PM PDT WED JUN 15 2016

...VERY CHILLY TEMPERATURES EXPECTED TONIGHT...

WEAKENING WINDS, CLEARING SKIES, AND COLD AIR MOVING IN WILL DROP
TEMPERATURES OVER PARTS OF CENTRAL, NORTHERN, AND EASTERN NEVADA
TONIGHT. THURSDAY'S LOW TEMPERATURES WILL MOSTLY BE IN THE 30S
WITH ISOLATED SPOTS DROPPING TO FREEZING. EVEN IN SOUTHEAST ELKO
COUNTY, A FEW OF THE MORE OPEN, HIGHER PLACES COULD HIT THE MID
30S. WEST WENDOVER IS NOT EXPECTED TO BE THAT COLD.

THIS IS NOT ALL THAT UNUSUAL FOR MID JUNE...BUT...THINGS HAVE BEEN
VERY WARM LATELY SO LOTS OF PLANTS ARE IN, BLOSSOMS ARE OUT, AND
ANIMALS ARE LEFT OUTDOORS. BE AWARE THAT SOME PLANT DAMAGE MAY
OCCUR IF YOU IGNORE THEM. ALSO, ANIMALS DON'T LIKE THE COLD ANY
MORE THAN WE DO.

TEMPERATURES WILL WARM RAPIDLY AS THE SUN RISES.

VISIT WWW.WEATHER.GOV/ELKO FOR THE LATEST WEATHER INFORMATION

BB

Nearby

Frost Advisories in Nevada, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.